Alert archive / Minnesota / Wind Chill Advisories in 2022
Wind Chill Advisory 20, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind chill advisory at Feb 23, 2022, 2:25 PM CST for 10 counties in North Dakota; 12 counties in Minnesota. It took effect at Feb 23, 2022, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Feb 23, 2022, 2:25 PM CST (20:25 UTC)
- In effect from
- Feb 23, 2022, 6:00 PM CST
- Expired
- Feb 24, 2022, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Grand Forks, ND
All 22 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 57 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 23, 12:41 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Feb 23, 12:41 PM CST, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1241 PM CST Wed Feb 23 2022 .UPDATE... Issued at 1241 PM CST Wed Feb 23 2022 Conditions continue to warm this afternoon, with temperatures rising closer to 0 this afternoon. It will be a struggle to reach or pass, however, so many locations will remain below zero for high temperatures. Winds continue to trend more westerly, and on the lighter side around 5-10 MPH with clear skies. The beginning of a quieter period, for a change. UPDATE Issued at 935 AM CST Wed Feb 23 2022 Skies are clear and weather is quiet for the first time in a while. While the sun is shining, the temperatures are deceiving. Current temperature at NWS Grand Forks is around -11, with some locations along the international border still in the -20s this morning. Wind chills are still within advisory criteria, largely below -25 with a westerly/southwesterly wind. Make sure you bundle up and cover exposed skin when going outside this morning. UPDATE Issued at 645 AM CST Wed Feb 23 2022 Batch of high clouds exiting eastern ND into northern MN at 12z. Otherwise clear, temps -15 to -30F. Winds are pretty light and keeping most wind chills in the -30s instead of -40s. But not going to split hairs and will keep the WC warning out as winds should increase 1-3 kts after sunrise and temps slow to warm. && .SHORT TERM...(Today through Thursday) Issued at 242 AM CST Wed Feb 23 2022 A quiet short term period, which we haven't had in quite a while. High pressure will be moving slowly east and be over the area tonight into Thursday as winds continue to lighten. Cold airmass under the high will remain in place, though it will get slowly modified over the coming couple days. Winds early this morning are quite light over NE ND and NW MN (5 kts or less) and thus wind chills are not too extreme mostly -20s and -30s. As temps drop more thru daybreak still a chance they get into warning wind chill range, but overall not as bad as this time yesterday. 500 mb heights indicate positive tilted trough from Hudson Bay WSW into southern Saskatchewan and Montana. Therefore a more W or WSW flow aloft at 300-500 mb layer and within this is some cirrus with water vapor picking up on in E ND/NW MN. Outside of this sunshine today and temps near or just a bit higher than on Tuesday still ranging in the single digits above and below zero. Warmest found in the MN pine trees where time of the year now for sun and green to warm it up faster. In regards to wind chills, consensus of all surrounding offices is to let warnings/adv expire at 18z and then see what needs to be done. Advisory wind chills tonight seem a given. But considering winds may be lighter than what is fcst wind chill warning criteria (-40) may be tougher to come by. Thursday will see additional high clouds esp south as an area of light snow spreads thru southern and parts of central MN into Wisconsin. This snow chance stays southeast of our fcst area. .LONG TERM...(Thursday night through Tuesday) Issued at 242 AM CST Wed Feb 23 2022 Two periods of winter impacts occur during this long term period. The first will be the return of frigid wind chill values Thursday night into Friday, followed by a dry system Saturday that will bring some gusty, west to northwest winds. This will have the potential for some blowing or drifting snow during the mid-day on Saturday. The current arctic airmass over the northern tier will be slow to depart as high pressure dominates the area. Ambient temperatures will fall back into the teens and twenties below tomorrow night, with increasing south winds pulling apparent temperatures into the 20s and 30s below zero. Breezy, southwest winds will bring the mercury back into the single digits Friday and into the 20s above on Saturday. Saturday winds then further increase as they shift to the northwest behind a dry cool front that will bring Sunday highs back into the teens. This should produce at least some low drifting snow across portions of eastern North Dakota. Warmer weather returns next week as an upper ridge builds over the Canadian Rockies. Each day creeps further into the 20s, with the potential for the low 30s across the southern valley during the mid- week period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1132 AM CST Wed Feb 23 2022 Underneath surface high pressure, generally VFR conditions are anticipated. Some high clouds will be possible throughout the day, but minimal impacts expected. Although light, winds from the WNW this afternoon shift to more SSW during the evening and overnight hours. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...AK SHORT TERM...Riddle LONG TERM...Speicher AVIATION...Rick
Hazardous weather outlook, Feb 23, 3:29 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 AM CST Wed Feb 23 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-240930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 AM CST Wed Feb 23 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hazardous wind chills in the 25 below to 50 below zero range will occur early this morning and may occur again late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous wind chills in the 25 below to 50 below zero range will at times Thursday into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 2:25 PM CST | Wind Chill Warning | FGF | Benson, Cavalier, Eddy, Pembina, Ramsey, Towner and 1 more | 22 hr |
Nearby
Wind Chill Advisories in Minnesota, 2022Wind Chill Advisories in North Dakota, 2022Every wind chill advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.